Alert archive / Arizona / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood watch at Jul 18, 2017, 9:39 AM MST for 6 counties in Arizona. It took effect at Jul 18, 2017, 1:00 PM MST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2017, 9:39 AM MST (16:39 UTC)
- In effect from
- Jul 18, 2017, 1:00 PM MST
- Expired
- Jul 19, 2017, 2:00 AM MST
- In force
- 13 hr
- Issued by
- NWS Tucson, AZ
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 4.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652 WGUS65 KTWC 181639 FFATWC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tucson AZ 939 AM MST Tue Jul 18 2017 AZZ501>515-190215- /O.NEW.KTWC.FF.A.0002.170718T2000Z-170719T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 939 AM MST Tue Jul 18 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM MST THIS AFTERNOON THROUGH LATE TONIGHT... The National Weather Service in Tucson has issued a * Flash Flood Watch for all of Southeast Arizona. * From 1 PM MST this afternoon through 2 AM MST Wednesday. * Flash Flooding may occur due to the heavy rainfall expected from numerous showers and thunderstorms. * Areas along washes...small streams and drainages will be susceptible to flooding. Low water crossings and poorly drained roads may become impassable. Rural and dirt roads will likely become washed out at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for widespread flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. Be especially cautious at night when it is harder to recognize the dangers of flash floods. If Flash Flooding is observed...act quickly. Turn around and take another route. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$ Zell
2 follow-up statements
788 WGUS65 KTWC 182332 FFATWC Flood Watch National Weather Service Tucson AZ 432 PM MST Tue Jul 18 2017 AZZ501>515-190900- /O.CON.KTWC.FF.A.0002.000000T0000Z-170719T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 432 PM MST Tue Jul 18 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM MST WEDNESDAY... The Flash Flood Watch continues for * All of Southeast Arizona. * Until 2 AM MST Wednesday * Flash Flooding may occur due to the heavy rainfall expected from numerous showers and thunderstorms. * Areas along washes...small streams and drainages will be susceptible to flooding. Low water crossings and poorly drained roads may become impassable. Rural and dirt roads will likely become washed out at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for widespread flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. Be especially cautious at night when it is harder to recognize the dangers of flash floods. If Flash Flooding is observed...act quickly. Turn around and take another route. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$
950 WGUS65 KTWC 190915 FFATWC Flood Watch National Weather Service Tucson AZ 215 AM MST Wed Jul 19 2017 AZZ501>515-191015- /O.EXP.KTWC.FF.A.0002.000000T0000Z-170719T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 215 AM MST Wed Jul 19 2017 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch has expired. The potential for widespread flash flooding has ended. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 18, 8:55 AM MST, 44 minutes earlier.
Area forecast discussion, Jul 18, 8:55 AM MST, 44 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 855 AM MST Tue Jul 18 2017 .SYNOPSIS...Conditions will remain favorable for widespread showers and thunderstorms into Wednesday. Some drying may then reduce thunderstorm coverage west of Tucson Thursday into Friday, but locales east of Tucson will remain active. Widespread showers and thunderstorms should return by early next week. Expect below normal daytime temperatures for much of the area into early next week. && .DISCUSSION...The 15Z visible satellite imagery shows considerable cloudiness west of a Casa Grande to Tucson to Nogales line, with relatively clear skies over much of the eastern portion of the forecast area, except along the Mogollon Rim/White Mountains. Water vapor imagery indicates a weak disturbance pushing west across central/western New Mexico attm. The KTWC 170718/12Z sounding came in a with a very juicy 1.86 PWAT value which is near record levels. The morning sounding also indicates a very unstable atmosphere with unmodified CAPE of ~1500J/kg and LI's of -4. Surface dewpoint readings were in the mid to upper 60s. Still a few weak echos noted on the KEMX radar over portions of far western Pima county in the Ajo vicinity. The GFS/ECMWF model runs/guidance values, along with the AZ WRF-NAM model all depict a rather active day, with the first cells over the higher terrain and along the Rim around 19Z. Numerous to widespread convection is then expected during the afternoon/evening hours before winding down from east to west late tonight. Given the disturbance moving in from the east, high PW values, unstable atmosphere and clear skies over eastern portions of the CWA, feel model runs have a very good handle on weather scenario today. Therefore, have bumped up pops rather significantly (10-20 percent) across the eastern two-thirds of the forecast area this afternoon and western two-thirds of CWA this evening (except far western Pima county). Tucson metro area now sits with a solid 60 pop this afternoon/evening, with higher values for the surrounding mountains. The main threat from the storms today will be very heavy rainfall potential/flash flooding, although will also have a wet microburst potential as well. The storms will move to the west at 10-15 mph today. Updated grid/text package with higher pops out shortly. && .AVIATION...Valid thru 19/12Z. Scattered -TSRA/-SHRA developing KTUS vicinity east and south late this morning, then scattered to numerous TSRA/SHRA this afternoon into this evening. Expect -TSRA/-SHRA mainly west of KTUS late tonight into early Wednesday morning. Otherwise, VFR conditions with cloud decks generally 5k-10k ft AGL, and surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect fairly widespread coverage of showers and thunderstorm into Wednesday. Isolated to scattered mainly afternoon and evening thunderstorms will then prevail Thursday into Friday. A favorable pattern for more widespread coverage of showers and thunderstorms is expected to return by early next week. Otherwise, 20-foot winds will mainly remain below 15 mph with below normal high temperatures continuing into this weekend. && .PREV DISCUSSION...IR satellite imagery depicted warming cloud tops associated with a decaying MCS over south-central Arizona and over portions of this forecast west-to-northwest of Tucson at this time. Isolated showers and thunderstorms were moving westward across western Pima County. Otherwise, mostly clear skies were noted east of Tucson with mostly cloudy to cloudy skies elsewhere. Based on satellite/radar trends as well as various high resolution models, expect these showers/tstms to dissipate or move west of this forecast area by 7-8 a.m. MST or so. Several HRRR solutions as well as the 18/06Z Univ of AZ WRF-NAM were in good agreement with the depiction of showers/tstms to redevelop later this morning generally from the Tucson metro area eastward to the New Mexico border. This is a similar scenario that occurred Monday. At any rate, fairly widespread coverage of showers/tstms should then prevail this afternoon into this evening. Although widespread flash flooding is not expected to occur, the ample available moisture should translate into the potential for at least locally heavy rainfall. A threat also exists for a few thunderstorms to produce locally damaging wind gusts. As has been the case the past few nights, showers/tstms should favor locales west-to-northwest of Tucson late tonight followed by dissipating showers/ tstms early Wednesday morning. A similar scenario exists late Wednesday morning into early Thursday morning. The 18/00Z GFS/ECMWF/CMC and their respective ensembles continued to depict a generally easterly mid-level flow regime to prevail Thursday into Friday. These solutions depict the best coverage of showers/tstms to generally prevail east-to-south of Tucson with somewhat limited coverage of showers/tstms across western sections. Thereafter, a pattern conducive to more widespread coverage of showers/tstms appears in the offing starting Saturday and continuing into early next week. The GFS and especially ECMWF depict the presence of a pronounced inverted upper trough to approach from the southeast this weekend, then become quasi-stationary over the area next Monday. Thus, the official forecast continues with scattered to numerous showers/tstms from Tucson eastward/southward Saturday thru Monday mainly during the afternoon/evening hours; and, isolated to scattered showers/tstms west of Tucson. Locally heavy rainfall and brief damaging wind gusts should also occur. Below normal daytime temperatures will prevail for much of southeast Arizona into early next week. .TWC WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Zell PREV DISCUSSION...Francis Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:08 PM MST | Areal Flood Advisory | TWC | Pima | 6 hr |
| Jul 17, 10:02 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 18, 11:56 AM MST | Special Weather Statement | TWC | Graham | 49 min |
| Jul 18, 12:38 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 18, 12:47 PM MST | Areal Flood Advisory | TWC | Graham, Pinal | 3 hr |
| Jul 18, 1:21 PM MST | Special Weather Statement | TWC | Cochise | 54 min |
| Jul 18, 1:24 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 18, 1:37 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 18, 1:40 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 18, 1:53 PM MST | Special Weather Statement | TWC | Santa Cruz | 52 min |
| Jul 18, 2:51 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 18, 3:46 PM MST | Special Weather Statement | TWC | 44 min | |
| Jul 18, 4:01 PM MST | Special Weather Statement | TWC | 44 min |
Nearby
Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.